Memorial Day

“Fire Alarm to responding units, the caller reports the patient is turning blue.”

It’s a ‘nice’ neighborhood; one where we don’t often see an overdose. We arrive in the kitchen of a well-kept single family home to find the firefighters manually breathing for our patient. He’s not our usual heroin overdose patient, either. He’s in his mid-twenties, well fed, well groomed, and surrounded by caring and concerned family. With one fresh track mark on his arm.

I push the first dose of Narcan in the muscle of his arm while my partner sets up an IV.

His mother presents a large bottle of painkillers. It’s a 90 day supply from the Veterans Administration pharmacy; it’s only a week old, and it’s empty. “He was fine an hour ago,” she tells us.

We push another dose of Narcan through his IV, and he begins to breathe ever so slightly. We gather him and our equipment, and we begin to roll for Local Community Hospital.

Comments are closed.